Thailand – Australia – United Kingdom

Medicine and the Technical Diver

By Gerhard du Preez.

It is a human trend to grab for medicine any time a problem is perceived with regard to their health. Divers are no different! We self medicate for something as simple as a blocked sinus (which prevents the diver equalizing properly) to something as common as seasickness, never mind drugs required to compensage for muscle aches and pains from the lugging heavy cylinders or over doing it in a current.
But are we really paying attention to what we put into our bodies ? The Technical diver is even more prone to the horrible side effects drugs can produce during a deep dive. These side effects are affected by depth, longer exposures and higher partial pressures of oxygen. Did you know that some of the drugs for prevention of seasickness for example contain a very high dosage of an ingredient that is used for sleep medication and is at almost the correct dose as prescribed for insomnia! Now you go diving on that, dealing with narcosis and all sorts of fun side effects start to kick in and complicate your dive.

Speaking to your GP is usually not the best answer – you must discuss this with a diving physician that actually understands what an increase in ambient pressure does in combination with excessive exposure to Oxygen.

So what to do until you get that brilliant opportunity ? Well, there are two specific things I want you to look at, the sympathetic and parasympathetic nervous system and their response to drugs and diving. These are the most important systems when it comes to predisposition to oxygen convulsions and of course narcosis and mental slowing. My advice is to read the pamphlet that came with your over the counter meds for a change!

What happens when a drup affects the sympathetic system ? The sympathetic nervous system is in essence the “ fright and flight” response that puts the body under strain as it immediately prepares the body to go into self defence mode. The heart rate increases, breathing rate increase, pupils dilate to let in more light so you can see better, blood get channelled from less needed organs to the vital ones, brain, heart, kidneys etc. The result is a dry mouth as saliva secretion takes a back seat as there is no need for gastric juices to digest food at this point. When a drug affects the sympathetic system you as a diver can expect to suffer a severe increase in susceptibility to Oxygen Toxicity and the all feared oxygen convulsion. Avoid drugs that STATE : Increased heart rate, increased blood pressure, dry mouth, photophobia, tremors etc. Especially do not take it if it clearly states “ do not operate heavy machinery while taking this medication” . It is a tad stupid to put it mildly to go diving with any drug with these types of side effects after reading this. These are very, very common side effects and every diver should be aware off them and NOT use those drugs.

The parasympathetic system is what I like to refer to as the “ stay and play” one. The body prepares to basically go to sleep or shut down which is the reverse of the sympathetic nervous system. Your central core relaxes, the heart rate goes down, breathing slows down, more gastric juice gets excreted, pupils constrict and become smaller as the body starts going into energy saving mode. This fits the category of most antihistamines and especially seasickness prevention medication (stuff like dephenhydramine etc). So look for side effects that cause drowsiness, dizziness (usually associated with the fact that you blood pressure is dropping), an increase in salivation etc. Meds that you suspect are affecting the parasympathetic nervous system increase narcosis and when diving with high partial pressures can result in blackouts.

OTHER INDICATORS : There are a few more side effects that warrant mentioning.

– Drugs that have anticoagulation properties (like warferin that thin the blood) will cause excessive bleeding etc.

– NSAIDS ( non steroidal anti inflammatory drugs). Those brufens you are popping cause an increase in blood pressure so be careful as the immersion effect already causes an increase in you cardiac preload and thus your blood pressure.

– Drugs that cause an increase in urination frequency, including and not limited to blood pressure control medications. These will increase your risk in DCS. And the list goes on.

Thus in summary and as a rough guide, if you are unsure ask the pharmacist if the drug has any effect on the sympathetic or parasympathetic nervous system, if the answer is yes, then do not use it prior to diving.

Before I finish, I would like to give special mention with a suggestion of an alternative medication:
– Decongestants – rather try a nasal spray as it is more site orientated and not as systematic in action.
– Sea Sickness prevention- Ask your doctor about epanutin, a drug prescribed mainly for prevention of epilepsy that was found to be very effective against sea sickness.
– Anti-inflamatories, antihistamines and other substances need to be used in moderation. Think if it is really warranted or could you rather do without for now.

Remember this is just a rough guide to assist you in making a quick decision when looking at the drug solely from a diving safety perspective. Do not stop using any chronic medication without consulting your doctor.

Safe Diving

Source

Advertisements

One response

  1. sarah

    hey there, great advice and i really enjoyed your article thanks

    June 24, 2010 at 1:05 am